North Carolina, 2008

High Wind in North Carolina, February 10, 2008

February 10, 2008 · NWS RNK · 9 events in 9 counties and zones

A fast moving arctic front swept across the area February 10th. In its wake, very strong west winds and wind gusts ensued over the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A fast moving arctic front swept across the area February 10th. In its wake, very strong west winds and wind gusts ensued over the area. This brought damage to every county in northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 10, 6:43 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 10, 6:43 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 AM EST SUN FEB 10 2008

.SYNOPSIS...
A STRONG BUT VERY DRY COLD FRONT MOVES THROUGH TODAY FOLLOWED BY
VERY STRONG WINDS AND MUCH COLDER AIR. THE COLD AND WIND WILL BE
SHORT-LIVED HOWEVER AS SFC HI PRESSURE BUILDS ACROSS THE REGION
AND OFFSHORE BY TUESDAY. A STORM SYSTEM WITH BETTER MOISTR AND
BETTER CHANCES OF PRECIP WILL MOVE THRU LATE TUESDAY AND
WEDNESDAY...FOLLOWED BY ANOTHER BRIEF SHOT OF COLD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AIRMASS IS ALREADY VERY DRY THIS MORNING BEHIND SATURDAYS IMPULSE.
DWPTS SHUD STABILIZE UNTIL ARCTIC FRONT COMES THRU ARND MIDDAY.
THEN DWPTS CRASH AND WINDS GET QUITE STRONG. THE CHANCE OF
RAIN/SNOW SHOWERS ON THE WESTERN SLOPES WILL BE LIMITED AND SHORT-
LIVES DUE TO A SERIOUS LACK OF MOISTR.

85H JET INCREASES TO 55-60 KTS THIS AFTN AND EVENING PER LATEST
GFS...COINCIDING WITH BEST PERIOD COLD AIR ADVECTION. INVERSION A
BIT HIGHER THAN MOST EVENTS SO LOOKS LIKE CHANNELED AREAS LIKE NW
NC AND THE ROA VALLEY WITH A WEST WIND THE AREAS TO SEE THE HIGHER
SPEEDS. CRNT WIND HEADLINES WILL REMAIN IN PLACE. OTRW VERY DRY
ARCTIC AIR COMBO WITH MIXING SHOULD REMOVE LINGERING RH RATHER
QUICKLY SUNDAY MORNING WITH ANY LEFTOVER UPSLOPE -SHSN LIKELY GONE
AROUND MIDDAY. GRADIENT TO THE 85H COLD POOL SUPPORTS HIGH TEMPS
ZIPPING BACK INTO THE 50S SE WHILE READINGS FALL IN THE WEST WHERE
MAY NOT GET ABOVE FREEZING IN SPOTS SE WVA. IN BETWEEN MAINLY A
MIX OF UPPER 30S BLUE RIDGE TO MID/UPPER 40S ELSEWHERE.

TEMPS PLUMMET INTO THE TEENS AND SINGLE DIGITS TONIGHT. WINDS
SLOWLY SUBSIDE AS SFC RIDGE NOSES IN FROM THE WEST. WIND CHILLS
APPROACH ZERO IN MANY AREAS IN THE WEST OVERNIGHT...TEENS AND
SINGLE DIGITS IN THE EAST. A FEW OF THE MTN RIDGES WILL SEE CHILL
VALUES BELOW ZERO BUT THESE SPOTS WILL BE ISOLATED. SEE NO NEED
TO AN ADVISORY FOR WIND CHILLS.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE TO BUILD OVERHEAD DURING THE DAY MONDAY. 1030 MB
HIGH PRESSURE WILL CROSS OVER THE AREA THEN OFF THE VA/NC COAST
DURING THE PERIOD. WITH STRONG RIDGING OVER THE AREA...WE WILL SEE
ABUNDANT SUNSHINE AND DRY WEATHER FOR THE BEGINNING OF THE WORK
WEEK. LIGHT WINDS...VERY DRY AIR AND LACK OF CLOUDS MONDAY EVE SO
EXPECT TEMPS TO DROP RAPIDLY MONDAY EVENING AFTER SUNSET. AFTER
MIDNIGHT A COMBINATION OF INCREASING HIGH CLOUDS AND RETURNING
SOUTHWESTERLY FLOW ABOVE THE BNDRY LAYER WILL KEEP HIGHER
ELEVATION TEMPS STEADY OR SLOWLY RISING. WILL SEE A WIDE RANGE OF
TEMPS BY DAYBREAK TUE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
BETTER AGREEMTN HAS DEVELOPED BETWEEN THE GFS/ECWMF/GFS ENSEMBLES
FOR THE PRECIP WHICH WILL ARRIVE LATE TUESDAY AND INTO WED
MORNING. A SLOW MOVING BOUNDARY WILL SET UP THROUGH THE
MISSISSIPPI/OHIO RIVER VALLEYS LATE TUESDAY. INCREASED POP IN THE FAR
WEST...AND SOME OF IT MAY BEGIN AS A MIX OF RAIN/SNOW ALONG THE
HIGHEST SPOTS OF WESTERN GREENBRIER. BOTH GFS/ECWMF DO SHOW A
SHRTWV IN THE BOTTOM OF THE TROUGH...WHICH EVENTUALLY PUSHES QPF
INTO OUR NECK OF THE WOODS...BEFORE SHOVING THE SYSTEM NORTH AND
EAST. DID INC POPS LATE TUESDAY NIGHT EARLY WED MORNING. EXPECTING
ALL RAIN. SOME COLDER AIR DOES ARRIVE ON WED...BUT THIS WILL
MAINLY BE FELT IN SE WEST VA AND EXTREME WESTERN VA...WITH
DOWNSLOPING WINDS OFFSETTING ANY CAA AT H85 BLUE RIDGE AND EAST.
RIDGING BULGES BACK NORTH AGAIN ACROSS THE SOUTHEAST...SO ANOTHER
WARMUP IS EXPECTED AT LEAST FOR FRIDAY...AND PERHAPS MUCH OF NEXT
WEEKEND. NEWEST ECWMF AND GFS DIVERGENT IN REGARDS TO A RETURN TO
A MEAN TROUGH IN THE EASTERN CONUS...THE GFS IS FASTER.
HOWEVER...LOOKING INTO DAYS 8-10...H5 RIDGING BUILDING ACROSS WESTERN
CONUS/CANADA AND EAST OF GREENLAND...MAY FINALLY BE ENOUGH FOR A PATTERN
CHG IN THE EASTERN UNITED STATES. THERE ARE EVEN SOME HINTS THAT
BOTH OF THESE HIGH LATITUDE RIDGES LINK UP BRIEFLY NORTH OF THE
POLAR VORTEX...WHICH WOULD BE EVEN MORE FAVORABLE FOR KEEPING SOME
COLDER AIR LOCKED INTO THE EASTERN US.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
FEW RAIN/SNOW SHOWERS TRACKING OVER EASTERN WV MOVING FAST SO ANY
REDUCTIONS TO VSBYS WILL BE VERY BRIEF. CHANCE OF SUB-VFR AT LWB
LOW THIS MORNING. BIGGEST IMPACT TO OPS TODAY IS THE WIND. WINDOW
FOR THE STRONGEST SUSTAINED/GUSTS FROM 17Z TO 21Z AT
KROA/KBLF/KLWB WITH GUSTS NEAR 40KTS LIKELY AT TIMES. STRONG
WINDS MAY CONTINUE THRU EARLY SUNDAY EVENING AS THE UPPER TROUGH
AND COLDEST AIR ALOFT PASS BY TO THE NORTH. WINDS SHOULD FINALLY
DIMINISH LATER SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE BUILDS
INTO THE AREA.

VFR IS EXPECTED THROUGH EARLY NEXT WEEK AT ALL SITES...BEFORE
A FEW STORMS ARRIVING FROM THE MISSISSIPPI RIVER VALLEY BRING A
CHANCE OF RAIN WITH MVFR/IFR CONDITIONS LATE TUESDAY INTO
WEDNESDAY.

&&

.FIRE WEATHER...
THE COMBO OF STRONG POST FRONTAL WINDS...FALLING HUMIDITY VALUES AND
DRY FUEL MOISTURES WILL MAKE FOR HIGH FIRE DANGER ESPCLY SUNDAY
AFTERNOON. THIS IN COLLABORATION WITH SURROUNDING OFFICES AND THE
FORESTRY DIVISION SUPPORTS UPGRADING THE FIRE WX WATCH TO A RED FLAG
WARNING FOR MUCH OF SUNDAY INTO SUNDAY EVENING. APPEARS LOWEST RH
WILL BE EAST OF THE BLUE RIDGE SUNDAY AFTERNOON WHEN HUMIDITY LEVELS
OF AROUND 20 PERCENT OR SO LIKELY. ALTHO IFFY AS TO HOW LOW RH
VALUES WILL DROP IN THE MOUNTAINS GIVEN FALLING TEMPS LATER
ON...THINK CLOSE ENOUGH GIVEN THE STRONG WINDS TO UPGRADE TO A
WARNING THERE AS WELL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR VAZ009>020-022>024.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ010>020-
     022>024-032>035-043>047-058-059.
     WIND ADVISORY UNTIL 1 AM EST MONDAY FOR VAZ007-032>035.
NC...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR NCZ001-002-018.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR NCZ001>006-
     018>020.
     WIND ADVISORY UNTIL 1 AM EST MONDAY FOR NCZ003-019.
WV...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR WVZ042>045.

&&

SYNOPSIS...JH/JS
NEAR TERM...JS/WP
SHORT TERM...JS/RCS
LONG TERM...KM
AVIATION...JS/KM
FIRE WEATHER...
Hazardous weather outlook, Feb 10, 4:18 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EST SUN FEB 10 2008

VAZ007-WVZ042>045-110930-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
418 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ010>020-022>024-110930-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
418 AM EST SUN FEB 10 2008

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST MONDAY...
...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009-110930-
SMYTH-
418 AM EST SUN FEB 10 2008

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-110930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
418 AM EST SUN FEB 10 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032>035-110930-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
418 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Surry

When
February 10, 9:30 AM EST to 2:37 PM EST
Where
Surry forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

A roof was blown off a house in Low Gap.

High Wind, Wilkes

When
February 10, 10:00 AM EST to 2:00 PM EST
Where
Wilkes forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Trees were downed throughout the county. There were also sporadic power outages.

High Wind, Ashe

When
February 10, 10:02 AM EST to 9:00 PM EST
Where
Ashe forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

A few trees were downed throughout the county. One tree fell onto a few vehicles near Ashe Lake.

High Wind, Stokes

When
February 10, 11:00 AM EST to 8:00 PM EST
Where
Stokes forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Trees and power lines were downed throughout the county.

High Wind, Rockingham

When
February 10, 11:00 AM EST to 8:00 PM EST
Where
Rockingham forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Unknown
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Trees and power lines were downed throughout the county.

High Wind, Yadkin

When
February 10, 1:00 PM EST to 4:30 PM EST
Where
Yadkin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Trees were downed throughout the county.

High Wind, Caswell

When
February 10, 1:44 PM EST to 9:00 PM EST
Where
Caswell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

A few trees were downed throughout the county.

High Wind, Alleghany

When
February 10, 2:00 PM EST to 3:25 PM EST
Where
Alleghany forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

A few trees and power lines were downed throughout the county. A tin roof was damaged three miles south of Sparta.

High Wind, Watauga

When
February 10, 2:43 PM EST to 4:00 PM EST
Where
Watauga forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A chicken house was overturned in the Deep Gap area. Trees and power lines were downed throughout the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83131, 83134, 83142, 83133, 83138, 83136, 83139, 83143, 83144.